Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 182, NWS Tallahassee, FL

July 5, 2016Dale County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 5, 2016, 4:08 PM CDT for Dale County, Houston County, Alabama. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2016, 4:08 PM CDT (21:08 UTC)
Expired
Jul 5, 2016, 4:45 PM CDT
In force
37 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dale County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 30 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:14 PM CDTTSTM WND GST 642 Se Daleville, ALTHE KOZR ASOS MEASURED A WIND GUST OF 54 KTS.
Jul 5, 4:14 PM CDTTSTM WND GST 642 Se Daleville, ALTHE KOZR ASOS MEASURED A WIND GUST OF 56 KTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 723 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
723 J/kg
Mixed-layer CIN
-106 J/kg
Mixed-layer LCL
1080 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WUUS52 KTAE 052108
SVRTAE
ALC045-069-052145-
/O.NEW.KTAE.SV.W.0182.160705T2108Z-160705T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
408 PM CDT TUE JUL 5 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HOUSTON COUNTY IN SOUTHEASTERN ALABAMA...
  SOUTHWESTERN DALE COUNTY IN SOUTHEASTERN ALABAMA...

* UNTIL 445 PM CDT

* AT 407 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LEVEL PLAINS...
  OR OVER DALEVILLE...MOVING EAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  DALEVILLE...ENTERPRISE...FORT RUCKER...OZARK...LEVEL PLAINS...NEWTON...
  CLAYHATCHEE...WATERFORD...LOWE ARMY HELIPORT...KELLY...KLONDYKE HILL...
  KNOX FIELD...GERALD...POWER DAM ROAD...HANCHEY FIELD...CAIRNS AAF AND
  HUNT FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3124 8578 3135 8578 3140 8558 3120 8557
TIME...MOT...LOC 2107Z 272DEG 12KT 3130 8576 

HAIL...<.75IN
WIND...60MPH
 
$$

03-WESTON
1 follow-up statement
110 
WWUS52 KTAE 052132
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
432 PM CDT TUE JUL 5 2016

ALC045-069-052145-
/O.CON.KTAE.SV.W.0182.000000T0000Z-160705T2145Z/
HOUSTON AL-DALE AL-
432 PM CDT TUE JUL 5 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN HOUSTON AND SOUTHWESTERN DALE COUNTIES...

AT 431 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DALEVILLE...
MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DALEVILLE...FORT RUCKER...LEVEL PLAINS...NEWTON...CLAYHATCHEE...KNOX
FIELD...POWER DAM ROAD...CAIRNS AAF...KELLY AND WICKSBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3123 8575 3135 8575 3134 8561 3120 8557
TIME...MOT...LOC 2131Z 272DEG 12KT 3130 8566 

HAIL...<.75IN
WIND...60MPH
 
$$

03-WESTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:11 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 5, 2:11 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
311 PM EDT TUE JUL 5 2016

.NEAR TERM [Through Tonight]...

Best rain chances through afternoon and into the evening will be
associated with eastward moving line of storms currently entering SE
Alabama. This activity is being enhanced by a region of deeper
moisture and a weak shortwave. Elsewhere, activity should be more
scattered in nature with less forcing in play. All of the activity
should weaken and dissipate with the setting sun. Only isolated
coastal showers are expected overnight.

.SHORT TERM [Wednesday Through Thursday Night]...

Our forecast area will remain on the northwest side of a strong,
deep-layer ridge. According to NWP guidance, stagnant weather
conditions are expected to remain in place over the southeast.
Southwesterly winds will continue across the Gulf of Mexico and over
the region through the period, which could promote an early start to
the sea breeze. Despite the moist wind flow, much of the guidance is
keeping PoPs below climatology. A lack of synoptic-scale forcing
will make the organization of storms unlikely. However, there are
relatively steep lapse rates in the lower and mid troposphere that
could promote the development of isolated, strong updrafts on
Wednesday afternoon. In this situation, a few storms with
marginally severe wind gusts or hail could be possible. High
temperatures in the mid to upper 90s and afternoon dewpoints in
the low 70s will yield heat index values approaching 105. Although
this is slightly below our local Heat Advisory criteria, it can
still be dangerous if necessary steps are not taken to mitigate
the heat.

.LONG TERM [Friday Through Tuesday]...

Little change in the overall pattern with deep-layer ridging
extending from the western Atlantic across the Gulf. The axis of
the surface ridge will remain to our south so moist onshore flow
will continue. Upper ridging may begin to break down by Tuesday
bringing slightly better rain chances (30-40%) to the region.
Otherwise, PoPs will be below climo (20-30%). Max temperatures
will continue to be hot (mid to upper 90s). Min temps will be in
the mid 70s inland and upper 70s to around 80 along the coast.

&&

.AVIATION [Through 18Z Wednesday]...

Scattered showers and thunderstorms will primarily impact KDHN,
KABY, and KTLH this afternoon. Outside of the thunderstorms, VFR
conditions are expected with southwesterly winds.

&&

.MARINE...

With the Bermuda ridge remaining nearly stationary across the Gulf
of Mexico for the next several days, winds will continue to be from
the west to southwest less than 15 KT. However, winds near the coast
will briefly approach 15 KT each day during the late afternoon and
early evening hours.

&&

.FIRE WEATHER...

High dispersion indices are possible in southwest Georgia and the
Florida Big Bend tomorrow afternoon. There are no other fire weather
concerns.

&&

.HYDROLOGY...

Given the expected lack of organized heavy rain over the next
several days, the local river system will remain well below flood
stage.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   76  95  75  96  75 /  20  20  10  20  10
Panama City   80  88  79  88  79 /  20  20  10  20  10
Dothan        76  94  75  95  75 /  30  30  20  20  10
Albany        75  94  75  96  76 /  20  30  20  20  10
Valdosta      75  95  74  96  74 /  10  20  10  20  10
Cross City    76  94  75  94  75 /  10  10  10  20  10
Apalachicola  80  90  78  90  78 /  20  10  10  10  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Gulf-South Walton.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Camp
SHORT TERM...Barry/King
LONG TERM...Barry/King
AVIATION...Camp
MARINE...Barry/King
FIRE WEATHER...Weston
HYDROLOGY...Fournier

In the hours before

Special weather statement, Jul 5, 1:02 PM CDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
102 PM CDT TUE JUL 5 2016

ALZ065-066-051845-
DALE AL-COFFEE AL-
102 PM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE AND DALE COUNTIES UNTIL
145 PM CDT...

AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
LOUISVILLE TO 7 MILES NORTH OF NEW BROCKTON TO NEAR OPP...AND MOVING
EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DALEVILLE...ELBA...FORT RUCKER...OZARK...ENTERPRISE...LEVEL PLAINS...
NEWTON...NEW BROCKTON...ARITON...LEE...CLINTONVILLE...SKIPPERVILLE...
PHILLIPS CROSSROADS...BATTENS CROSSROADS...CLOWERS CROSSROADS...HOOPER
STAGE FIELD...LOWE ARMY HELIPORT...ARGUTA...JAVA AND GREATER SALEM
CHURCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3162 8600 3162 8542 3148 8542 3124 8578
      3125 8619 3142 8620
TIME...MOT...LOC 1802Z 267DEG 24KT 3180 8563 3148 8597 3126 8634

25-CAMP
Special weather statement, Jul 5, 1:43 PM CDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
143 PM CDT TUE JUL 5 2016

ALZ066-067-051930-
DALE AL-HENRY AL-
143 PM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HOUSTON...HENRY...
DALE AND SOUTHWESTERN CLAY COUNTIES UNTIL 230 PM CDT...

AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
TEXASVILLE TO NEAR OZARK TO NEAR DALEVILLE...AND MOVING EAST AT 35
MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DALEVILLE...ABBEVILLE...FORT GAINES...HEADLAND...OZARK...FORT RUCKER...
ENTERPRISE...MIDLAND CITY...LEVEL PLAINS...NEWTON...PINCKARD...KINSEY...
NEWVILLE...NAPIER FIELD...HALEBURG...CAPPS...SKIPPERVILLE...PHILLIPS
CROSSROADS...WATERFORD AND HOOPER STAGE FIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3164 8509 3162 8506 3155 8505 3144 8510
      3131 8520 3132 8579 3149 8569 3162 8563
      3162 8542 3165 8542
TIME...MOT...LOC 1842Z 272DEG 28KT 3163 8541 3146 8556 3133 8569

25-CAMP
Special weather statement, Jul 5, 2:25 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 PM CDT TUE JUL 5 2016

ALZ068-069-FLZ009-011-052015-
HOUSTON AL-GENEVA AL-JACKSON FL-HOLMES FL-
225 PM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON...SOUTHEASTERN GENEVA...
NORTHEASTERN HOLMES...NORTH CENTRAL JACKSON UNTIL 315 PM CDT...

AT 224 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR COTTONWOOD...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COTTONWOOD...DOTHAN...ASHFORD...COWARTS...COLUMBIA...AVON...MADRID...GORDON...
CAMPBELLTON...MEMPHIS...BROWNTOWN...CROSBY...GRANGEBURG...SOUTHERN
JUNCTION...HODGESVILLE...OLYMPIA SPA RESORT...LUCY...MERRITTS CROSSROADS...
PANSEY AND SEALY SPRINGS.

LAT...LON 3127 8511 3123 8510 3121 8510 3120 8511
      3117 8510 3115 8507 3112 8506 3111 8503
      3107 8503 3105 8501 3102 8501 3094 8547
      3108 8555 3129 8510
TIME...MOT...LOC 1924Z 252DEG 27KT 3105 8538

25-CAMP

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:02 PM CDTSpecial Weather StatementTAECoffee, Dale43 min
Jul 5, 1:43 PM CDTSpecial Weather StatementTAEDale, Henry47 min
Jul 5, 2:25 PM CDTSpecial Weather StatementTAEHouston50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.